Headache: I've had a really bad headache... - British Liver Trust

British Liver Trust

24,014 members12,270 posts

Headache

GrandmaDylan
GrandmaDylan

I've had a really bad headache all day today which has made me feel really down and sorry for myself😕 I haven't taken anything because I'm worried what paracetamol will do to my liver. My sister has recommended dioralyte but again I don't think that's a good idea because of the salt. I take 2 dihydracodein at bedtime as I have fibromyalgia and it helps me sleep. I asked the pharmacist if it was safe to take them with having cirrhosis but she assured me that it was a low dose and would be fine. Advice anyone?

8 Replies
oldestnewest
Hidden
Hidden

Paracetamol is called acetaminophen in the US. I've seen people with cirrhosis say that their hepatologist prescribed it for minor aches & pains. In my experience it's so weak a painkiller it's not worth taking but apparently if taken on its own within the safe dosage limits it's okay to take even for people with cirrhosis. Be careful though if you take any other medication.

Dr. Melissa Palmer's Guide To Hepatitis and Liver Disease:

"Acetaminophen (Tylenol) is a medication used to control pain (known as an analgesic) and fever (known as antipyretic). It does this without producing the stomach discomfort often experienced with aspirin and other NSAIDs. This characteristic has made acetaminophen a very popular alternative to NSAIDs. In small doses (less than 4 grams per day, or eight pills taken over a twenty-four-hour period of time) acetaminophen is quite safe for the liver—unless combined with alcoholic beverages (see below). (Note: Each acetaminophen tablet or pill typically contains 500 mg of acetaminophen.) In fact, acetaminophen is the recommended medication for relieving minor aches, pains, and headaches in people with liver disease.

However, when taken in excessive quantities or when combined with alcohol, acetaminophen may cause death due to liver failure. In fact, an overdose of acetaminophen is the most common cause of fulminant hepatic failure as well as the most common cause of drug-induced liver disease in the United States. After acetaminophen became readily available in 1960 as an over-the-counter medication, it became one of the most popular means of attempting suicide. For liver injury to occur, acetaminophen must generally be consumed in quantities exceeding 15 grams within a short period of time, such as in a single dose. Although uncommon, ingestion of 7 to 10 grams at one time may cause liver damage."

Hidden
Hidden in reply to Hidden

Paracetemol is a building block painkiller so that it is often taken with other painkillers to build a complete defence against pain. It is also used to bring down fever when patients are suffering from high temperature.

Hidden
Hidden

See a gp if you are unsure about health.

I saw my GP yesterday as I have a pulled muscle in my back and wasn’t sure what to take. He said paracetamol is fine. He told me not to take ibruprofen. Not sure if you would be the same though as I have PBC and take urso. Maybe ask a pharmacist? They are usually quite helpful when I have a question

Thanks all of you 💓

Hidden
Hidden

You cannot take anti-inflammatories (i.e. ibuprofen amongst others), but paracetamol I have been told for short term use is fine. However, as someone has indicated above it is better to take with another painkiller. I have been advised best to take codeine with the paracetamol to ensure that you actually get pain relief. The GP will be best placed to advise on dosage or as someone else said the pharmacist. :)

Hidden
Hidden

When I saw my specialist regarding my newly discovered fibrosis I asked the question about pain relief because I am allergic to aspirin and coding and was afraid that paracetamol would cause further damage to my liver he told me that paracetamol taken two four times a day was ok.

This is is very medical question that only your GP can answer. Your GP has access to your bloods and the information required to make the decision. When in hospital with a varices bleed a couple of months ago I was given Paracetomol to lower my temperature as it was a little high. I questioned it and was told it was fine. I’d have thought the same could be said for a headache, but I’m in no way making a recommendation.

I don’t think anyone but someone with full access to your history and records ought to be swaying your decision, we all have different histories and liver stages.

You may also like...